Pennsylvania, 2021

Wildfire in Pennsylvania, March 14 to 15, 2021

March 14 to 15, 2021 · NWS CTP · 1 event in 1 county or zone

Gusty winds and dry conditions fueled a wildfire on South Mountain near the York County-Cumberland County line to the west of Dillsburg on Sunday, March 14, 2021. Fire fighters believe the fire was started accidentally at Camp Tuckahoe.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Gusty winds and dry conditions fueled a wildfire on South Mountain near the York County-Cumberland County line to the west of Dillsburg on Sunday, March 14, 2021. Fire fighters believe the fire was started accidentally at Camp Tuckahoe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 14, 11:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 14, 11:30 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service State College PA
1230 PM EDT Sun Mar 14 2021

.SYNOPSIS...
A cold front will sweep south across Pennsylvania today, then
Canadian high pressure will build into the region later today
and Monday. A weakening southern stream shortwave will lift out
of the Mississippi Valley into Pennsylvania Monday night into
Tuesday. A more significant southern stream shortwave is likely
to lift into the region during the second half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC cold front has cleared south of the Mason/Dixon line with
very little in the ways of clouds thanks to very dry sfc
dewpoint air in the teens to around 20F and strong/deep-layer
subsidence beneath the right exit region of a 170Kt jet over
KROC at midday.

Deepening cold advection this afternoon and evening will
transport some bkn-ocnly ovc strato cu from the Lower Glakes
with temps in the cloud layer falling into the favorable DGZ of
-12 to -18C.

This will bring some flurries or even a brief snow shower across
the Ncent Mtns and locations east of KIPT, while the Middle Susq
Valley could see some sprinkles from the thin and relatively
high-based cloud layer.

Elsewhere, high res models support a mainly sunny day.

Deep mixing in forecast soundings support increasingly gusty
northwest winds behind the front with near seasonable
temperatures this afternoon. Bufkit indicates frequent gusts to
around 30kts are likely by afternoon. See the fire weather
section below for details on the fire weather watch.

A few locations across the Northern mtns and Susq Valley could
see a 35-40kt gust this afternoon during the period of strongest
low-mid level cold advection and deepest vertical mixing.

Slowly diminishing winds (late) and clear skies should allow
temperatures to fall 5-10 degrees below seasonal normals
tonight, as high pressure ridge noses into Pa from the Grt Lks.

&&

.SHORT TERM /MONDAY/...
Monday looks mainly sunny and cool with much lighter winds, as
surface ridge builds over Pennsylvania.

A weakening southern stream shortwave is progged to approach
from the Mississippi Valley Monday night into Tuesday. Latest
guidance indicates the best chance of precipitation will come
late Monday night into Tuesday morning, as weakening low level
jet and modest isentropic lift works across the region. Model
soundings look cold enough to support a wintry mix. However,
precipitation should be spotty and very light. Waning large
scale forcing is expected by Tuesday PM. However, a moist
southeast flow is likely to result in lingering stratus and
patchy drizzle into Tuesday afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Evening Update...Raised PoPs some on Thurs, esp S, with
better/continued agreement of guidance.

Prev...
Another system for Thursday. New EC shows that system may now
be forced more to the east than northeast. This would keep it
colder here but less QPF.

Colder air to work in late next week, as system moves off the
coast.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Good/VFR flying conditions will prevail through the this
afternoon with the only issue being gusty winds.

All locations will see winds ramping up this afternoon to 15-20
KTS with gusts to 30-35Kts lasting through the the early
evening.

Outlook...

Mon...No sig wx expected. Breezy W/NW wind.

Tue...Widespread reductions in -sn to -ra.

Wed...No sig wx.

Thu...Reductions possible in rain.

&&

.FIRE WEATHER...
A Red Flag Warning remains in effect through this evening for
the area south of I-80 and east of I-99. Mostly sunny, windy
and dry conditions will result in an elevated threat of wildfire
spread later today. Frequent gusts over 30 mph are expected this
afternoon, along with relative humidity falling to between
20-25 percent in the warning area. Dry conditions are also
expected Monday. However, winds will be much lighter.

&&

.CLIMATE...
Daylight saving time (EST->EDT) began early today. remember to
Spring forward and set those clocks, everyone!

The first day of astronomical spring will be on Saturday, March
20th with the equinox to occur at 5:37 AM EDT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM EDT this evening for PAZ026>028-
034>036-049>053-056-057-059-063>066.

&&

SYNOPSIS...Lambert/Fitzgerald
NEAR TERM...Lambert/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Dangelo/Martin
AVIATION...Lambert/RXR/Tyburski
FIRE WEATHER...Lambert
CLIMATE...Lambert
Hazardous weather outlook, Mar 14, 11:03 AM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1203 PM EDT Sun Mar 14 2021

PAZ004>006-010>012-017>019-024-025-033-037-041-042-045-046-058-
151615-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Schuylkill-
1203 PM EDT Sun Mar 14 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ026>028-034>036-049>053-056-057-059-063>066-151615-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Lebanon-Cumberland-
Adams-York-Lancaster-
1203 PM EDT Sun Mar 14 2021

...RED FLAG WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, York

When
March 14, 1:00 PM EST to March 15, 10:00 AM EST
Where
York forecast zone
Reported by
Broadcast Media
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Gusty winds (40mph) and dry conditions fueled a wildfire on South Mountain near the York County-Cumberland County line to the west of Dillsburg on Sunday, March 14, 2021. Fire fighters believe the fire was started accidentally at Camp Tuckahoe.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940258.